Try it
Dermatology · STI: Jarisch-Herxheimer reaction
Sample itemWithin hours of the first penicillin injection for secondary syphilis, a patient develops fever, chills, myalgia and exacerbation of the rash. What is this reaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Jarisch-Herxheimer reaction
The Jarisch-Herxheimer reaction follows release of treponemal products and cytokines after antibiotic treatment, typically within 24 hours. It is self-limited and managed with antipyretics, and the antibiotic is continued.
Option by option
A. Stevens-Johnson syndrome
SJS shows mucosal erosions and skin detachment.
B. Serum sickness
Serum sickness appears after 1 to 2 weeks.
C. Jarisch-Herxheimer reaction (correct)
Correct. The timing and features indicate a Jarisch-Herxheimer reaction.
D. Anaphylaxis
Anaphylaxis shows urticaria, bronchospasm and hypotension within minutes.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…